Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2014, Article ID 703529, 7 pages
http://dx.doi.org/10.1155/2014/703529
Research Article

The Congruence Class of the Solutions to a System of Matrix Equations

School of Mathematics and Science, Shijiazhuang University of Economics, Shijiazhuang 050031, China

Received 14 May 2014; Revised 18 August 2014; Accepted 20 August 2014; Published 3 September 2014

Academic Editor: Qing-Wen Wang

Copyright © 2014 Yu-Ping Zhang and Chang-Zhou Dong. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We present the congruence class of the least-square and the minimum norm least-square solutions to the system of complex matrix equation by generalized singular value decomposition and canonical correlation decomposition.

1. Introduction

Throughout we denote the complex matrix space by . The symbols , , and stand for the identity matrix with the appropriate size, the conjugate transpose, and the Frobenius norm of , respectively. Recall that matrices , are in the same congruence class if there is a nonsingular such that [1].

Investigating the classical system of matrix equations has attracted many people’s attention and many results have been obtained about system (1) with various constraints, such as Hermitian, positive definite, positive semidefinite, reflexive, and generalized reflexive solutions (see [210]). Studying the least-square solutions of the system of matrix equations (1) is also a very active research topic (see [1116]). It is well known that Hermitian, positive definite and positive semidefinite matrices are the special case of congruence. Therefore investigating the congruence class of a solution of the matrix equation (1) is very meaningful.

In 2005, Horn et al. [1] studied the possible congruence class of a square solution when linear matrix equation is solvable. In 2009, Zheng et al. [17] describe congruence class of least-square and minimum norm least-square solutions of the equation when it is not solvable and discuss a congruence class of the solutions of the system (1) when it is solvable. To our knowledge, so far there has been little investigation of congruence class of the least-square and minimum norm least-square solutions to (1) when it is not solvable.

Motivated by the work mentioned above, we investigate the congruence class of the least-square and the minimum norm least-square solutions to the system of complex matrix equation (1) by generalized singular value decomposition (GSVD) and canonical correlation decomposition (CCD).

2. The Congruence Class of the Solutions to (1)

Lemma 1 (see [4]). Let and . Then the GSVD of and can be expressed as where   and are unitary matrices, is nonsingular matrix, and are identity matrices, and are zero matrices, and with , , and .

For convenience, in the following theorem we denote

Theorem 2. Let , , , , and the GSVD of and be expressed as (2), and then one has the following. (a)The system of matrix equation (1) has a solution in if and only if (b)In that case, the general solutions of (1) are where , , , and are arbitrary. (c)For arbitrary , , , and , there exists a solution in of (1) which is congruent to (d)There exists a minimum norm solution in of (1) which is congruent to

Proof. Using the GSVD of and given by (2), we get By (2) and (5), and have the following matrix decomposition: and we have that system (1) is equivalent to obviously, the system of matrix equation (1) has a solution in if and only if Therefore, (1) has a solution in if and only if (7) holds, and a general form of the solutions can be expressed as (8); for arbitrary , , , and , there exists a solution in of (1) which is congruent to (9), and the part (d) follows from the definition of Frobenius norm.

Remark 3. In 2009, Zheng et al. [17] discuss a congruence class of the solutions of the system (1) when it is solvable. Our result in Theorem 2 is different with the result mentioned above.

3. The Congruence Class of the Least-Square Solutions to (1)

Lemma 4 (see [18]). Let the CCD of matrix pair with , ,  , and   be given as where is a unitary matrix and are nonsingular matrices with the same row partitioning, and ,

Lemma 5 (see [18]). Given , , then there exists a unique matrix such that and can be expressed as

Lemma 6 (see [10]). Given , , , , , and , then there exists a unique matrix such that and can be expressed as where

Using Lemmas 5 and 6, we can easily obtain the following.

Lemma 7. Given , , , , , , , , and , then there exist unique matrices and such that and and can be expressed as where

Lemma 8. Given , , , , , and , then there exist unique matrices and such that and and can be expressed as

Let , , , , and . According to Lemma 4, there exist a unitary matrix and nonsingular matrices and , such that the CCD of matrix pair is given as where , , where , Without loss of generality, let , and then we have the following results.

Theorem 9. Let , , , , and the CCD of matrix pair be expressed as (28), and then one has the following. (a)The least-square solutions to the system (1) arewhere , , , , , and are arbitrary, ,  ,  , and ,  ,  .(b)For arbitrary , , , , , and , there exists a least-square solution in of (1) which is congruent towhere ,  ,  ,  and ,  ,  .(c)There exists a minimum norm least-square solution in of (1) which is congruent towhere ,  ,  ,  and ,  ,  .

Proof. It follows from (28) that Then, Assume that and then By Lemmas 5, 7, and 8, a general form of the least-square solutions can be expressed as (31); for arbitrary , , , , , and , there exists a least-square solution in of (1) which is congruent to (32), and the part (c) follows from the definition of Frobenius norm.

4. An Algorithm and Numerical Examples

Based on the main results of this paper, we in this section propose an algorithm for finding the least-square solutions to the system (1). All the tests are performed by MATLAB 6.5 which has a machine precision of around .

Algorithm 1. (1) Input and , and compute ,  ,  ,  , , and  by the CCD of matrix pair .
(2) Input , , and compute and according to (37).
(3) Compute the least-square solutions of the system (1) by (31).
(4) Compute the congruence class of the least-square and the minimum norm least-square solutions to the system (1) according to (32) and (33).

Example 1. Suppose
Applying Algorithm 1, we obtain the following:
The least-square solutions to the system (1) arewhere , , , , , and are arbitrary.
For arbitrary , , , , , and , there exists a least-square solution in of (1) which is congruent toThere exists a minimum norm least-square solution in of (1) which is ongruent to

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This research was supported by the Youth Funds of Natural Science Foundation of Hebei province (A2012403013), the Education Department Foundation of Hebei province (Z2013110), and the Natural Science Foundation of Hebei province (A2012205028).

References

  1. R. A. Horn, V. V. Sergeichuk, and N. Shaked-Monderer, “Solution of linear matrix equations in a congruence class,” The Electronic Journal of Linear Algebra, vol. 13, pp. 153–156, 2005. View at Google Scholar
  2. C. G. Khatri and S. K. Mitra, “Hermitian and nonnegative definite solutions of linear matrix equations,” SIAM Journal on Applied Mathematics, vol. 31, no. 4, pp. 579–585, 1976. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. F. J. H. Don, “On the symmetric solutions of a linear matrix equation,” Linear Algebra and its Applications, vol. 93, pp. 1–7, 1987. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  4. H. Dai, “On the symmetric solutions of linear matrix equations,” Linear Algebra and its Applications, vol. 131, pp. 1–7, 1990. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  5. A. Dajić and J. J. Koliha, “Equations ax=c and xb=d in rings and rings with involution with applications to Hilbert space operators,” Linear Algebra and Its Applications, vol. 429, no. 7, pp. 1779–1809, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  6. H. X. Chang and Q. W. Wang, “Reflexive solution to a system of matrix equations,” Journal of Shanghai University, vol. 11, no. 4, pp. 355–358, 2007. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  7. Q. W. Wang and C. Z. Dong, “The positive solution to a system of adjointable operator equations over Hilbert C-modules,” Linear Algebra and Its Applications, vol. 433, pp. 1481–1489, 2010. View at Google Scholar
  8. C.-Z. Dong, Q.-W. Wang, and Y.-P. Zhang, “The common positive solution to adjointable operator equations with an application,” Journal of Mathematical Analysis and Applications, vol. 396, no. 2, pp. 670–679, 2012. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  9. C. Z. Dong, Q. W. Wang, and Y. P. Zhang, “On the hermitian R-conjugate solution of a system of Matrix equations,” Journal of Applied Mathematics, Article ID 398085, 14 pages, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  10. H. X. Chang, Q. W. Wang, and G. J. Song, “(R,S)-conjugate solution to a pair of linear matrix equations,” Applied Mathematics and Computation, vol. 217, no. 1, pp. 73–82, 2010. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  11. Z. Y. Peng, Y. B. Deng, and J. W. Liu, “Least-squares solution of inverse problem for Hermitian anti-reflexive matrices and its approximation,” Acta Mathematica Sinica, vol. 22, no. 2, pp. 477–484, 2006. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  12. Y. H. Liu, “Ranks of least squares solutions of the matrix equation AXB=C,” Computers & Mathematics with Applications, vol. 55, no. 6, pp. 1270–1278, 2008. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  13. S. Yuan and Q. Wang, “Two special kinds of least squares solutions for the quaternion matrix equation AXB+CXD=E,” Electronic Journal of Linear Algebra, vol. 23, pp. 257–274, 2012. View at Google Scholar · View at MathSciNet · View at Scopus
  14. S.-F. Yuan, Q.-W. Wang, and X. Zhang, “Least-squares problem for the quaternion matrix equation AXB+CYD=E over different constrained matrices,” International Journal of Computer Mathematics, vol. 90, no. 3, pp. 565–576, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  15. Q. W. Wang and J. Yu, “On the generalized bi (skew-) symmetric solutions of a linear matrix equation and its procrust problems,” Applied Mathematics and Computation, vol. 219, no. 19, pp. 9872–9884, 2013. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  16. I. Kyrchei, “Analogs of Cramer's rule for the minimum norm least squares solutions of some matrix equations,” Applied Mathematics and Computation, vol. 218, no. 11, pp. 6375–6384, 2012. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet · View at Scopus
  17. B. Zheng, L. Ye, and D. S. Cvetkovic-Ilic, “The *congruence class of the solutions of some matrix equations,” Computers & Mathematics with Applications, vol. 57, no. 4, pp. 540–549, 2009. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus
  18. G. Xu, M. Wei, and D. Zheng, “On solutions of matrix equation AXB+CYD=F,” Linear Algebra and Its Applications, vol. 279, no. 1-3, pp. 93–109, 1998. View at Publisher · View at Google Scholar · View at MathSciNet · View at Scopus